Cholinergic drugs: cholinergic crisis: practice question

A Pharmacology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Pharmacology · Cholinergic drugs: cholinergic crisis

Sample item

A woman with myasthenia gravis on large doses of pyridostigmine develops worsening weakness with salivation, sweating, diarrhoea, miosis and muscle fasciculations. A small intravenous dose of edrophonium makes her weaker. What is the appropriate management?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

A. Stop anticholinesterases, give atropine and provide ventilatory support

Worsening of weakness after edrophonium points to a cholinergic crisis, due to excess acetylcholine causing depolarisation block at the end plate along with muscarinic features. Treatment is to withhold anticholinesterases, give atropine for muscarinic effects and support ventilation. Improvement after edrophonium would suggest a myasthenic crisis.

Option by option

  • A. Stop anticholinesterases, give atropine and provide ventilatory support (correct)

    Correct. Excess acetylcholine is managed by stopping the drug, giving atropine and supporting breathing.

  • B. Give a further dose of edrophonium to confirm improvement

    Repeating edrophonium would add more anticholinesterase effect and deepen the block.

  • C. Give succinylcholine to relax the fasciculating muscles

    Succinylcholine is a depolarising blocker that would deepen paralysis.

  • D. Increase the pyridostigmine dose, as this is a myasthenic crisis

    Raising the dose is right for a myasthenic crisis, but she has muscarinic signs and worsened with edrophonium.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Pharmacology questions

Questions about this Pharmacology question

What is the answer to this Pharmacology question?

The best answer is A, Stop anticholinesterases, give atropine and provide ventilatory support. Worsening of weakness after edrophonium points to a cholinergic crisis, due to excess acetylcholine causing depolarisation block at the end plate along with muscarinic features.

Why is "Give a further dose of edrophonium to confirm improvement" not the answer?

Repeating edrophonium would add more anticholinesterase effect and deepen the block.

Why is "Give succinylcholine to relax the fasciculating muscles" not the answer?

Succinylcholine is a depolarising blocker that would deepen paralysis.

Why is "Increase the pyridostigmine dose, as this is a myasthenic crisis" not the answer?

Raising the dose is right for a myasthenic crisis, but she has muscarinic signs and worsened with edrophonium.

What concept does this question test?

It tests Cholinergic drugs: cholinergic crisis in Pharmacology. Treatment is to withhold anticholinesterases, give atropine for muscarinic effects and support ventilation. Improvement after edrophonium would suggest a myasthenic crisis.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Cholinergic drugs: cholinergic crisis?

Learn drugs as classes, then the exception in each class that an examiner would pick. Then use the flashcards and the other Pharmacology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.